Montana, 2010Hail and Heavy Rain in Montana, August 18, 2010
August 18, 2010 · NWS MSO · 4 events in 2 counties and zones
A low pressure circulation moving through central Idaho brought a moist and unstable airmass to western Montana. Thunderstorms capable of producing hail and heavy rain in a short period of time were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure circulation moving through central Idaho brought a moist and unstable airmass to western Montana. Thunderstorms capable of producing hail and heavy rain in a short period of time were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 18, 1:44 PM MST, 46 minutes earlier.
Area forecast discussion, Aug 18, 1:44 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
244 PM MDT WED AUG 18 2010
.DISCUSSION...A FEW THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS SOUTHWEST MONTANA AND CENTRAL IDAHO. EXPECT CONVECTION TO
PERSIST IN THIS GENERAL REGION THROUGH THE EVENING HOURS. THE MAIN
THREAT FROM THUNDERSTORMS TODAY WILL BE STRONG GUSTY WINDS AND
SOME SMALL HAIL.
THURSDAY AND FRIDAY A DRIER AIRMASS IS ANTICIPATED UNDER SLIGHTLY
LOWERING HEIGHTS ALOFT. INCREASED WINDS WILL BE THE MAIN IMPACT
DURING THIS TIME FRAME AS PRESSURE GRADIENTS ALOFT AND AT THE
SURFACE WILL INCREASE. WIDESPREAD WIND GUSTS...FROM THE
WEST/SOUTHWEST...EACH AFTERNOON AND EVENING ARE EXPECTED TO REACH
25-30 MPH IN MANY PLACES. THESE INCREASED WINDS WILL ALSO PRODUCE
CHOPPY CONDITIONS ON FLATHEAD LAKE. ALSO EXPECTED IS A 5 DEGREE
DROP IN TEMPS...WITH READINGS NEAR NORMAL FOR THIS TIME OF YEAR.
ON SATURDAY...A LOW PRESSURE TROUGH WILL AMPLIFY OFF THE WEST COAST. AS
A RESULT...HEIGHTS AND TEMPERATURES AND SOUTHWEST FLOW WILL INCREASE
MODESTLY. EXPECT AN INCREASE IN MOISTURE OR CLOUDS AT THE MID
LEVELS ON SATURDAY WITH A SLIGHT CHANCE OF CONVECTION LATE IN THE
DAY IN SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO.
THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AS THE TROUGH OF LOW
PRESSURE MOVES ACROSS WESTERN MONTANA. A FEW SHOWERS OR
THUNDERSTORMS WILL LINGER INTO NEXT WEEK BEFORE DRYING OUT ON
WEDNESDAY.
&&
.AVIATION...A LOW PRESSURE SYSTEM WILL SWING THROUGH CENTRAL
IDAHO AND THEN INTO WESTERN MONTANA THIS AFTERNOON AND HELP TO
INITIATE THUNDERSTORMS ACROSS THE REGION. THE BEST THUNDERSTORM
DEVELOPMENT WILL BE OVER KBTM...KSMN...AND KMSO TERMINALS THROUGH
LATER THIS EVENING. THUNDERSTORMS IN THESE LOCATIONS WILL HAVE THE
CAPABILITY OF PRODUCING ERRATIC GUSTY WINDS. CONVECTIVE ACTIVITY
IS EXPECTED TO DIMINISH BY MIDNIGHT.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&
SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...ALLEGRETTO
In the hours before
Special weather statement, Aug 18, 2:24 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
324 PM MDT WED AUG 18 2010
MTZ004-182200-
LOWER CLARK FORK REGION-
324 PM MDT WED AUG 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MINERAL COUNTY UNTIL 400
PM MDT...
AT 318 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
TARKIO...OR 17 MILES SOUTHEAST OF SUPERIOR...MOVING EAST AT 5 MPH.
SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM. PONDING
OF WATER NEAR TARKIO IS POSSIBLE ON I-90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4713 11470 4697 11457 4689 11472 4706 11482
TIME...MOT...LOC 2122Z 248DEG 3KT 4701 11464
Heavy Rain, Missoula
- When
- August 18, 2:30 PM MST to 2:45 PM MST
- Where
- Missoula County, 7.16 mi NNE of Stark
- Reported by
- NWS Employee
- Coordinates
- 47.180, -114.440
Brief heavy rain was mixed with hail at Fish Creek and the Clark Fork River. Precipitation measured in at 0.40 inches in less than 30 minutes.
Heavy Rain, Missoula
- When
- August 18, 4:45 PM MST to 5:00 PM MST
- Where
- Missoula County, 4.74 mi WSW of Lolo
- Reported by
- Trained Spotter
- Coordinates
- 46.750, -114.210
A spotter reported 0.30 inches of rain in 15 minutes.
Hail, Missoula
- When
- August 18, 5:15 PM MST to 5:30 PM MST
- Where
- Missoula County, 2.28 mi NNE of Carlton
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.730, -114.080
Heavy Rain, Sanders
- When
- August 18, 6:30 PM MST to 6:45 PM MST
- Where
- Sanders County, 0.47 mi E of Dixon
- Reported by
- Trained Spotter
- Coordinates
- 47.320, -114.310
A trained spotter reported 0.50 inches of rain in less than 30 minutes.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Mississippi, August 18 to 19, 2010$2.0 million · 7 events
- Flash Flooding in Tennessee, August 18, 2010$1.2 million · 2 events
- Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010$901,000 · 4 events
- Flash Flood and Flood in Louisiana, August 18 to 19, 2010$256,000 · 50 kt wind · 5 events
- Heavy Rain in Georgia, August 18, 20104 injured · $30,000 · 1 event
- Strong Wind in California, August 18, 2010$100,000 · 1 event
- Flash Flooding and Damaging Wind in Tennessee, August 18, 2010$45,000 · 60 kt wind · 3 events
- Flash Flood and Damaging Winds in South Carolina, August 18, 2010$34,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Virginia, August 18, 2010$25,000 · 6 events
- Lightning Strike in North Carolina, August 18, 2010$20,000 · 1 event
- Flash Flooding and Flooding in Kentucky, August 18, 201012 events
- Flash Flooding in Mississippi, August 18, 2010$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258064, 258065, 258063, 258067.